Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 280, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 17, 2014, 6:30 PM CDT for Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2014, 6:30 PM CDT (23:30 UTC)
- Expired
- Aug 17, 2014, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Mississippi County, AR, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
515
WUUS54 KMEG 172330
SVRMEG
ARC093-TNC097-180015-
/O.NEW.KMEG.SV.W.0280.140817T2330Z-140818T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT SUN AUG 17 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 715 PM CDT
* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES
NORTHWEST OF RIPLEY...OR 9 MILES EAST OF BLYTHEVILLE...AND MOVING
SOUTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY.
THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3591 8964 3592 8963 3593 8950 3595 8949
3593 8940 3587 8933 3582 8936 3582 8940
3577 8944 3574 8943 3567 8947 3559 8949
3586 8988 3599 8973
TIME...MOT...LOC 2330Z 296DEG 36KT 3587 8965
$$1 follow-up statement
402
WWUS54 KMEG 180006
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
706 PM CDT SUN AUG 17 2014
ARC093-TNC097-180016-
/O.EXP.KMEG.SV.W.0280.000000T0000Z-140818T0015Z/
LAUDERDALE TN-MISSISSIPPI AR-
706 PM CDT SUN AUG 17 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI AND
NORTHEASTERN LAUDERDALE COUNTIES WILL EXPIRE AT 715 PM CDT...
AT 706 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3591 8964 3592 8963 3593 8950 3595 8949
3593 8940 3587 8933 3582 8936 3582 8940
3577 8944 3574 8943 3567 8947 3559 8949
3586 8988 3599 8973
TIME...MOT...LOC 0006Z 296DEG 36KT 3571 8925
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:56 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 17, 2:56 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 256 PM CDT SUN AUG 17 2014 .DISCUSSION... SKIES ARE CLOUDY OVER PORTIONS OF NORTH MISSISSIPPI AS WELL AS NORTHERN SECTIONS OF WEST TENNESSEE WITH MOSTLY SUNNY SKIES ACROSS THE REMAINDER OF THE FORECAST AREA. TEMPERATURES VARY QUITE A BIT DUE TO EARLIER THUNDERSTORM ACTIVITY AND RANGE FROM THE LOWER 70S TO MID 90S. ALL OF THE THUNDERSTORM ACTIVITY THAT WAS IN NORTH MISSISSIPPI HAS MOVED EAST OR DISSIPATED WITH ADDITIONAL THUNDERSTORMS NOW MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA. A COLD FRONT DROPPING SOUTH INTO EXTREME NORTHERN ARKANSAS THIS AFTERNOON. THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH TONIGHT BEFORE STALLING OUT. AS A RESULT MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AHEAD OF THE FRONT AND MOVE ACROSS THE FORECAST AREA. SOME OF THE THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY RAINFALL. ON MONDAY THE FRONT WILL START MOVING NORTH AS A WARM FRONT BUT WILL REMAIN CLOSE ENOUGH TO THE FORECAST AREA FOR MORE THUNDERSTORMS TO DEVELOP DURING THE DAY. TEMPERATURES MAY BE A COUPLE OF DEGREES COOLER THAN TODAY DEPENDING ON CLOUD COVER WITH HIGHS EXPECTED TO BE AROUND 90. ON MONDAY NIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS CENTRAL MISSISSIPPI WHICH MAY TRIGGER SOME THUNDERSTORM ACTIVITY WITH THE BEST CHANCE OF RAIN OVER PORTIONS OF NORTHEAST MISSISSIPPI. ON TUESDAY...AS THE WARM FRONT CONTINUES TO MOVE SLOWLY NORTH AWAY FROM THE REGION THE CHANCE OF THUNDERSTORMS WILL BE LESS. TEMPERATURES WILL START TO BECOME RATHER WARM WITH HIGHS IN THE LOW TO MID 90S. THE WARM FRONT WILL STALL OUT OVER THE OHIO VALLEY TUESDAY NIGHT AND WEDNESDAY LEAVING A SLIGHT CHANCE OF THUNDERSTORMS FOR THE REGION DURING THIS TIME. BY WEDNESDAY NIGHT...THE FRONT WILL BE FAR ENOUGH AWAY FROM THE REGION THAT THE THREAT OF RAIN SHOULD END. ON THURSDAY...AN UPPER LEVEL RIDGE WILL START TO BUILD INTO THE SOUTHERN U.S. AND WILL REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST PERIOD. AS A RESULT...DRY WEATHER WILL BE FOUND FROM THURSDAY THROUGH SATURDAY NIGHT. TEMPERATURES WILL RATHER HOT DURING THIS PERIOD WITH HIGHS THURSDAY THROUGH SATURDAY IN THE MID TO UPPER 90S. ON SUNDAY...A NEW COLD FRONT WILL MOVING INTO THE CENTRAL AND SOUTHERN PLAINS SO SOME THUNDERSTORMS COULD MOVE INTO THE REGION AHEAD OF THIS FRONT. ARS && .AVIATION... 18Z TAF CYCLE (17/18Z-18/18Z) VFR CONDITIONS WITH PREVAIL DURING THE PERIOD BUT CONDITIONS LOWERING IN SHOWERS AND THUNDERSTORMS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING...THEN DEVELOPING AGAIN AROUND KMEM...KMKL...AND KTUP AFTER 18/16Z. PUT IN A TEMP GROUP FOR -SHRA AT KTUP UNTIL 17/19Z. FOR NOW CONTINUED WITH MENTION OF VCTS AT THE TAF SITES SINCE CAN NOT DEFINE TIMING WELL ENOUGH ATTM FOR A TEMPO GROUP FOR TSRA. WILL AMEND AS NECESSARY. WINDS THIS AFTERNOON SW-W 10-12 KTS WITH GUSTS NEAR 18 KTS. WINDS TONIGHT SW 5-7 KTS. WINDS MONDAY MORNING SW-W 8-10 KTS. JCL && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 17, 4:43 AM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 443 AM CDT SUN AUG 17 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 443 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS WILL BE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN PORTIONS OF THE MID SOUTH TODAY. JLH
In the hours before
Local storm report, Aug 17, 4:08 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD HOLLOW ROCK 36.03N 88.27W
08/17/2014 CARROLL TN TRAINED SPOTTER
INTERSECTIONS OF HWY 641 AND MILL STREET AND HWY 641 AND
MAIN STREET ARE IMPASSABLE DUE TO WATER ON ROADWAY.
&&
AJCLocal storm report, Aug 17, 4:35 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLASH FLOOD HOLLOW ROCK 36.03N 88.27W
08/17/2014 CARROLL TN BROADCAST MEDIA
BRUCETON FIRE DEPARTMENT STATION IS FLOODED DUE TO HEAVY
RAIN.
&&
AJCLocal storm report, Aug 17, 5:04 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL CEDAR GROVE 35.82N 88.60W
08/17/2014 M1.00 INCH CARROLL TN BROADCAST MEDIA
QUARTER SIZE HAIL.
&&
AJCLocal storm report, Aug 17, 5:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLASH FLOOD HOLLOW ROCK 36.03N 88.27W
08/17/2014 CARROLL TN BROADCAST MEDIA
BRUCETON FIRE DEPARTMENT STATION IS FLOODED DUE TO HEAVY
RAIN.
0405 PM FLASH FLOOD HOLLOW ROCK 36.03N 88.27W
08/17/2014 CARROLL TN TRAINED SPOTTER
INTERSECTIONS OF HWY 641 AND MILL STREET AND HWY 641 AND
MAIN STREET ARE IMPASSABLE DUE TO WATER ON ROADWAY.
0458 PM HAIL CEDAR GROVE 35.82N 88.60W
08/17/2014 M1.00 INCH CARROLL TN BROADCAST MEDIA
QUARTER SIZE HAIL.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:51 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll | 39 min |
| Aug 17, 2:58 PM CDT | Tornado Warning | MEG | Benton | 15 min |
| Aug 17, 3:01 PM CDT | Flash Flood Warning | MEG | Benton, Carroll, Henry | 3 hr |
| Aug 17, 3:30 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll | 45 min |
| Aug 17, 4:18 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Weakley | 42 min |
| Aug 17, 4:23 PM CDT | Flash Flood Warning | MEG | Carroll, Gibson, Weakley | 2 hr |
| Aug 17, 5:47 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson, Madison | 31 min |
| Aug 17, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Fayette, Hardeman, Haywood | 48 min |
| Aug 17, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Madison | 19 min |
| Aug 17, 6:34 PM CDT | Flash Flood Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 116 min |
| Aug 17, 4:03 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.